Alert archive / Kentucky / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Mar 30, 2020, 2:34 PM EDT for 18 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2020, 2:34 PM EDT (18:34 UTC)
- Expired
- Mar 30, 2020, 7:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
Counties Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WWUS83 KJKL 301834 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 234 PM EDT Mon Mar 30 2020 KYZ069-088-104-106>120-302300- /O.NEW.KJKL.FW.W.0001.200330T1834Z-200330T2300Z/ Jackson-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 234 PM EDT Mon Mar 30 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect until 7 PM EDT this evening. * AFFECTED AREA...Fire weather zone 069 Jackson, Fire weather zone 088 Harlan, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, Fire weather zone 118 Letcher, Fire weather zone 119 Martin, and Fire weather zone 120 Pike. * WIND...West winds will continue between 10 and 20 mph with gusts up to 25 mph through early this evening. * HUMIDITY...Relative humidities will bottom out between 20 and 25 percent in most locations. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KAS
1 follow-up statement
339 WWUS83 KJKL 302305 AAA RFWJKL URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 705 PM EDT Mon Mar 30 2020 KYZ069-088-104-106>120-310015- /O.EXP.KJKL.FW.W.0001.000000T0000Z-200330T2300Z/ Jackson-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 705 PM EDT Mon Mar 30 2020 ...RED FLAG WARNING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY HAS EXPIRED... The relative humidity has gradually risen to around 25 percent or higher across the Red Flag area while the winds have started to slacken. Accordingly, the Red Flag Warning has been allowed to expire. $$ GREIF
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 30, 1:57 PM EDT, 37 minutes earlier.
Area forecast discussion, Mar 30, 1:57 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 157 PM EDT Mon Mar 30 2020 .UPDATE... Issued at 157 PM EDT MON MAR 30 2020 Updated grids for latest hourly trends. Main adjustments were to sky grids to adjust for thicker mid and high level cloudiness currently streaming into the region as low pressure begins to develop to our southwest. Only minor adjustments were made to other grids in order to capture hourly trends. Updated zones for the additional cloud coverage and to freshen up the wording. UPDATE Issued at 1015 AM EDT MON MAR 30 2020 Forecast is in decent shape this morning. Had to adjust hourly temps however as gradient winds are strong enough this morning that our decoupled and cooler valleys have mixed out a bit earlier than expected. No other changes to the forecast package at this time. UPDATE Issued at 735 AM EDT MON MAR 30 2020 Blended early morning obs into the forecast, with no other changes necessary. && .SHORT TERM...(Today through Tuesday) Issued at 455 AM EDT MON MAR 30 2020 Surface ridging building in from the west, along with relatively flat flow aloft, will result in fair weather today. Although winds will kick up a little during the day, the pressure gradient is easing and it will not be nearly as windy as Sunday, and the winds will diminish further this evening as heating is lost and the ridge axis arrives. A minor upper level trough currently over the southwest CONUS will track eastward, reaching KY on Tuesday. It will support a surface low developing over the southern plains today and tracking across the Deep South on Tuesday. Overrunning moisture on the north side of the low will bring rain into our area on Tuesday. Models still have some discrepancy on exactly how far north the precip makes it. In the 00Z runs, the GFS keeps the northern edge of our area dry, while the NAM is the wettest model, and the ECMWF is in between. Have used a blend, which suggests at least likely POPs over all but the far northern part of the area. For temps, early spring sunshine will work to warm our post cold frontal air mass today, even with continuing cold air advection. This will result in mixing and low RH. Tuesday will be a different story, as clouds and rain make it a chilly day. .LONG TERM...(Tuesday night through Sunday) Issued at 315 AM EDT MON MAR 30 2020 Rain showers will gradually exit the area Tuesday night into Wednesday morning, as an area of low pressure moves quickly across the Tennessee valley region. Once this happens, a ridge of high pressure, both at the surface and aloft, will settle over the region, bringing dry and also warmer weather to eastern Kentucky to finish out the work week. The latest blended model data is suggesting that we will see rain from time to time beginning as early as Friday night, but the latest runs of the GFS and ECMWF are suggesting otherwise. Therefore, decided to slow down precipitation onset by a few hours Friday night, to line up better with the GFS and ECMWF models, while also not completely discounting the NBM data. Warm temperatures will be on tap going into the weekend, with a steady warming trend taking place from Thursday onward, as southerly flow dominates. Daytime highs will start off in the low to mid 50s on Wednesday, but should easily max out in the mid and upper 60s for most locations the rest of the week. Nightly lows will be mainly in the upper 30s the first couple of nights, but should be in the 40s to end the week and on into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 157 PM EDT MON MAR 30 2020 Higher clouds are beginning to stream in from the west ahead of developing wave of low pressure that will be tracking through the deep south over the next 24 to 36 hours. This system will produce some light to moderate precip, which will overspread eastern a good part of Kentucky by Tuesday morning. Thus VFR conditions expected through the bulk of the period, though rain will overspread our southern most terminals along with some MVFR CIGS and VSBYS by Tuesday morning. Winds have been generally westerly in nature at 10-15 kts, with gusts as high as 25 kt. Guidance suggests these will slacken a bit over the next 2-3 hours, and with thickening cloud cover currently moving into the area this would seem reasonable. Otherwise winds become light and variable through the period. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...HAL LONG TERM...AR AVIATION...RAY
Hazardous weather outlook, Mar 30, 5:00 AM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 500 AM EDT Mon Mar 30 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 500 AM EDT Mon Mar 30 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
Nearby
Red Flag Warnings in Kentucky, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.